Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 97, NWS Columbia, SC

June 29, 20104 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 29, 2010, 6:30 PM EDT for 4 counties in South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2010, 6:30 PM EDT (22:30 UTC)
Expired
Jun 29, 2010, 7:15 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Kershaw County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 47 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:36 PM EDTNON-TSTM WND DMG6 Wsw Oakland, SCSHERIFF DISPATCH REPORTED TREES DOWN ALONG HWY 378 NEAR THE WATEREE RIVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 2:08 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS52 KCAE 292230
SVRCAE
SCC055-063-079-085-292315-
/O.NEW.KCAE.SV.W.0097.100629T2230Z-100629T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
630 PM EDT TUE JUN 29 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 715 PM EDT

* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF OAKLAND TO   
  SPRINGDALE MOVING EAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE OAKLAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3386 8042 3393 8130 3413 8135 3427 8044
      3422 8043 3416 8047 3411 8047 3409 8042
TIME...MOT...LOC 2230Z 274DEG 23KT 3411 8045 3393 8103

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:45 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 29, 2:45 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT TUE JUN 29 2010

.SYNOPSIS...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXPECTED.
A FRONT WILL SLOWLY ENTER OUR REGION WEDNESDAY...INCREASING
PRECIPITATION CHANCES. THE FRONT WILL SLOWLY MOVE THROUGH LATE
THURSDAY...THEN DRIER AND COOLER AIR IS EXPECTED TO ENTER OUR
REGION BEHIND THE FRONT FOR FRIDAY THROUGH THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WARM UNSTABLE AIRMASS LINGERS OVER THE FORECAST AREA AGAIN TODAY.
A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED MAINLY FOR THE
NORTHERN COUNTIES UNTIL 9 PM THIS EVENING. A SURFACE TROUGH
LINGERS OVER THE PIEDMONT OF THE CAROLINAS WITH A COLD FRONT
APPROACHING THE TN VALLEY. DIURNAL HEATING WITH PLENTIFUL
ATMOSPHERIC MOISTURE EXPECTED TO RESULT IN SCATTERED MAINLY
DIURNAL SHOWERS AND THUNDERSTORMS. MODERATE INSTABILITIES WILL
LEAD TO A THREAT THAT A FEW OF THE STRONGER STORMS COULD PRODUCE
STRONG GUSTY WINDS. WILL KEEP HIGH CHANCE/LIKELY POPS INTO THE
EVENING...AND WILL KEEP A SMALL POP OVERNIGHT FOR THE ENTIRE AREA
AS THE AIRMASS REMAINS SOMEWHAT UNSTABLE INTO THE EARLY MORNING
HOURS AND WITH THE COLD FRONT JUST NORTH OF THE AREA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
MODELS SLOWLY BRING FRONTAL BOUNDARY INTO OUR REGION
WEDNESDAY. WITH BOUNDARY IN VICINITY...AND COPIOUS ATMOSPHERIC
MOISTURE AVAILABLE (PRECIPITABLE WATER VALUES OVER 2 INCHES)...
WILL RAISE POPS TO LIKELY CATEGORY WEDNESDAY AFTERNOON. SLOWER
MOVEMENT OF STORMS PLUS ABUNDANT MOISTURE COULD LEAD TO A LOCALLY
HEAVY RAIN AND URBAN/LOCALIZED FLOODING THREAT FOR WEDNESDAY.
MODELS SLOWLY SHIFT THE FRONT TOWARDS THE SOUTHERN FA LATE DAY
THURSDAY...WITH SOME DRIER AIR ENTERING THE NORTHERN PART OF OUR
FA. WILL HAVE CHANCE POPS AND TREND POPS FROM NORTH TO
SOUTH...THOUGH THERE ARE INHERENT UNCERTAINTIES WITH EXACT TIMING
AND POSITION OF FRONT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE HOLIDAY WEEKEND
AND INTO EARLY NEXT WEEK. FOR NOW WILL KEEP THE FORECAST AREA DRY
THROUGH THE ENTIRE PERIOD. TEMPERATURES CLOSE TO NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AIR MASS MODERATELY UNSTABLE. SCATTERED THUNDERSTORMS
DEVELOPING...ESPECIALLY TO THE NORTH AND WEST OF KCAE/KAGS.
COVERAGE SHOULD INCREASE DURING THE LATE AFTERNOON AND EARLY
EVENING. VCTS/CB IN TAFS THROUGH EARLY THIS EVENING. IMPROVING
CONDITIONS FORECAST BY MID TO LATE EVENING. BULK OF CONVECTION
EXPECTED TO BE DIURNAL.

EXTENDED AVIATION OUTLOOK...A COLD FRONT...NOW NORTH OF THE
AREA...WILL SLOWLY MOVE SOUTHWARD ACROSS THE TAF SITES WEDNESDAY
INTO EARLY THURSDAY. CONVECTION COULD PRODUCE PERIODS OF MVFR/IFR
CONDITIONS. DRIER AIR COULD FILTER IN FRIDAY INTO SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 29, 3:31 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT TUE JUN 29 2010

GAZ040-063>065-077-SCZ018-025-026-030-035>038-041-301945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
331 PM EDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL PRODUCE SOME LOCAL GUSTY WINDS
FROM DOWNBURSTS WHICH MAY BRING SOME TREES DOWN AND DO SOME
DAMAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-027>029-031-301945-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-
331 PM EDT TUE JUN 29 2010

...SEVERE THUNDERSTORM WATCH 428 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 29, 5:12 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     3 ENE DENTSVILLE        34.11N 80.86W
06/29/2010                   RICHLAND           SC   PUBLIC

            LARGE LIMBS DOWN NORTHEAST OF DENTSVILLE

&&

NNNN
Local storm report, Jun 29, 5:22 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
522 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 S LUGOFF              34.19N 80.69W
06/29/2010  E0.50 INCH       KERSHAW            SC   EMERGENCY MNGR

            REPORTED HALF INCH HAIL AT THE INTERSECTION OF HWY 601
            AND INTERSTATE 20.

0500 PM     TSTM WND GST     3 S LUGOFF              34.19N 80.69W
06/29/2010  E60 MPH          KERSHAW            SC   EMERGENCY MNGR

            ESTIMATED WINDS BETWEEN 50 AND 60 MPH AT THE INTERSECTION
            OF HWY 601 AND INTERSTATE 20.

&&

VAUGHAN
Local storm report, Jun 29, 5:25 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     1 WNW CHAPIN            34.17N 81.36W
06/29/2010                   LEXINGTON          SC   LAW ENFORCEMENT

            COUNTY SHERIFFS OFFICE REPORT POWERLINES DOWN ON CHAPIN
            ROAD

&&

SMITH
Special weather statement, Jun 29, 5:41 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT TUE JUN 29 2010

GAZ040-063-064-292230-
COLUMBIA-LINCOLN-MCDUFFIE-
541 PM EDT TUE JUN 29 2010

...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...LINCOLN AND
MCDUFFIE COUNTIES...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF LINCOLNTON...OR 15 MILES NORTH
OF THOMSON...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.
Local storm report, Jun 29, 5:49 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     5 ENE CHESTERFIELD      34.76N 80.00W
06/29/2010                   CHESTERFIELD       SC   FIRE DEPT/RESCUE

            CHERAW FIRE DEPARTMENT REPORTED NUMEROUS LARGE LIMBS
            DOWN...TREES DOWN...POWER LINES DOWN AND A ROOF TORE OFF
            A CHICKEN HOUSE IN THE BROCKS MILL COMMUNITY.

&&

VAUGHAN
Local storm report, Jun 29, 6:04 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     4 SSW LUGOFF            34.17N 80.71W
06/29/2010                   KERSHAW            SC   LAW ENFORCEMENT

            COUNTY SHERIFFS OFFICE REPORT OF TREES DOWN NEAR
            INTERSECTION OF JORDAN AND KENNEDY ROADS

&&

SMITH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:17 PM EDTSevere Thunderstorm WarningCAEKershaw43 min
Jun 29, 3:04 PM EDTSevere Thunderstorm WarningCAEFairfield56 min
Jun 29, 4:00 PM EDTSevere Thunderstorm WarningCAELancaster45 min
Jun 29, 4:19 PM EDTSevere Thunderstorm WarningCAELexington, Richland56 min
Jun 29, 4:22 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland38 min
Jun 29, 4:43 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland62 min
Jun 29, 4:56 PM EDTSevere Thunderstorm WarningCAEChesterfield49 min
Jun 29, 5:08 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry37 min
Jun 29, 5:31 PM EDTSevere Thunderstorm WarningCAELexington, Richland59 min
Jun 29, 5:49 PM EDTSevere Thunderstorm WarningCAEMcCormick41 min
Jun 29, 6:06 PM EDTSevere Thunderstorm WarningCAERichland, Sumter39 min
Jun 29, 6:16 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda44 min
Jun 29, 6:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland38 min
Jun 29, 7:02 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg, Richland, Sumter43 min
Jun 29, 7:28 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter47 min
Jun 29, 7:48 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg42 min
Jun 29, 7:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell54 min
Jun 29, 7:53 PM EDTSevere Thunderstorm WarningCAEBamberg52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.